Missouri, 2009Damaging Winds in Missouri, June 22, 2009
June 22, 2009 · NWS EAX · 4 events in 3 counties and zones
Isolated pulse thunderstorms, produced severe thunderstorm wind gusts, as they collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated pulse thunderstorms, produced severe thunderstorm wind gusts, as they collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 21, 10:41 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 21, 10:41 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1141 PM CDT SUN JUN 21 2009
...UPDATED AVIATION DISCUSSION...
.UPDATE...
HAVE DONE SOME MINOR REALIGNMENT TO THE SLIGHT CHANCE POPS FOR
OVERNIGHT AND MONDAY MORNING. CURRENT CONVECTION IN NORTHEAST KANSAS
IN AN AREA OF INSTABILITY WHICH WILL BE GRADUALLY LIFTING NORTH INTO
SOUTHEAST NEBRASKA AND WESTERN IOWA THROUGH THE EARLY MORNING HOURS.
THEN LATE TONIGHT...NAM AND GFS STILL ADVERTISING ISENTROPIC LIFT ON
THE 312K SURFACE MOVING INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI
THAT MAY SUPPORT ADDITIONAL DEVELOPMENT LATE TONIGHT AND INTO MONDAY
MORNING. NAM SHOWING ANOTHER POCKET OF INSTABILITY LIFTING FROM NEAR
WICHITA INTO THE STJ AND MCI AREA BETWEEN 12Z AND 15Z WHICH IS
LINING UP WELL WITH THE ISENTROPIC LIFT. ALSO NOTING A WEAK
INFLECTION ON THE WV IMAGERY IN SC KANSAS WITH THE CURRENT
CONVECTION WHICH MAY CONTINUE TO SUPPORT DEVELOP OF CONVECTION
MOVING NORTH THROUGH THE FLINT HILLS.
PC
&&
.DISCUSSION...
/345 PM CDT SUN JUN 21 2009/
...OPPRESSIVELY HOT AND HUMID CONDITIONS MONDAY THROUGH WEDNESDAY...
PER WV IMAGERY...DOMINANT H5 590DM RIDGE CURRENTLY OVER THE LOWER
MISSISSIPPI RIVER VALLEY IS BEGINNING TO RETROGRADE NORTHWEST...WITH
ITS STRENGTH AND POSITIONING BECOMING THE KEY FORECAST ELEMENT OVER
THE NEXT SEVERAL DAYS. NARROW SUBTROPICAL PLUME EXTENDING FROM WEST
TX THROUGH CNTRL KANSAS HAS YET TO BE PINCHED OFF...AND THE MAJORITY
OF FORECAST MODELS ARE ATTEMPTING TO PRODUCE SOME SORT OF SENSIBLE
WEATHER RESULTING FROM ELEVATED ISENTROPIC LIFT THIS EVENING THROUGH
EARLY TOMORROW MORNING (ESPECIALLY NEAR THE 315K SFC). ENHANCEMENT
OF THE CU FIELD CAN BE SEEN IN VIS IMAGERY ALONG A WEAK SFC PRESSURE
TROUGH...AND IN COINCIDENCE WITH HIGHER MLCAPES AOA 2000 J/KG (WITH
LITTLE CIN NOTED PER MESOSCALE ANALYSIS). HOWEVER...WITH LITTLE IN
THE WAY OF A FORCING MECHANISM...IT REMAINS TO BE SEEN WHETHER TRUE
DEEP CONVECTION COULD DEVELOP DURING INTO THE EVENING HOURS. MORE
LIKELY...SCT/ISOLD ELEVATED SHRA/TSRA WOULD DEVELOP TOWARDS SUNRISE
MONDAY IN ASSOCIATION WITH THE ISENTROPIC LIFT (WHICH MODELS
INDICATE WILL BE RATHER STEEP...YET LOCALIZED IN NATURE). FELT SLGT
CHANCE POPS WERE PRUDENT AT THIS POINT TO COVER ALL THESE ASPECTS
(THOUGH ENTIRE COVERAGE MAY ONLY REALIZE AROUND 10 PERCENT).
OTHERWISE...590DM H5 RIDGE WILL BUILD OVER THE ENTIRE LOWER MISSOURI
RIVER VALLEY BY MONDAY AFTERNOON...BRINGING STRONGER SUBSIDENCE AND
SOLID H8 TEMPS IN THE +22C TO +25C RANGE. THOUGH BOUNDARY LAYER
WINDS SPEEDS WILL BE SOMEWHAT LIGHT...FULL SOLSTICE INSOLATION
SHOULD BE CAPABLE OF ACHIEVING A DEEP QUASI-MIXED LAYER EACH
AFTERNOON. UNDERCUT NUMERICAL GUIDANCE EVER SO SLIGHTLY FOR THE NEXT
COUPLE DAYS...BASED ON HIGH SOIL MOISTURE ANOMALIES AND WEAK
MECHANICAL MIXING ELEMENTS (HAD SOIL BEEN HARD BAKED AND WINDS GUSTY
OUT OF THE SOUTHWEST...TEMPS ABOVE 100 WOULD BE A GIVEN WITH THE
FORECAST THERMAL PROFILE). ALTHOUGH MIDDLE/UPPER 90S IS CERTAINLY
NOT UNHEARD OF FOR THE MIDDLE/END OF JUNE...THE REGIONAL CORN CROP
(AND OTHER DECIDUOUS PLANTS FOR THAT MATTER) IS CONTRIBUTING A
TREMENDOUS DIURNAL EVAPOTRANSPIRATIVE EFFECT TO SFC DEWPOINTS
(AROUND A 3-5 DEGREE INCREASE FROM SUNRISE THROUGH PEAK
HEATING...CURRENT DEWPOINTS RANGE FROM AN VERY UNCOMFORTABLE 77 AT
CHILLICOTHE AND KIRKSVILLE...TO 76 AT MCI...AND 73 AT OLATHE).
THOUGH THIS EFFECT MAY BE TEMPERED SOMEWHAT THROUGH THE NEXT SEVERAL
DAYS (EACH SUCCESSIVE DAY ACHIEVING A SLIGHTLY SMALLER
INCREASE)...THE COMBINATION OF AMBIENT TEMPERATURES IN THE
MIDDLE/UPPER 90S WITH DEWPOINTS IN THE LOWER/MIDDLE 70S WILL YIELD
HEAT INDICES IN A POTENTIALLY DANGEROUS 105F-110F RANGE. ADD THE
FACT THAT OVERNIGHT TEMPERATURES WILL ONLY FALL INTO THE
LOWER/MIDDLE 70S AT BEST (MOST URBANIZED AREAS OF KANSAS CITY MAY
STRUGGLE TO BREACH THE 80 DEGREE MARK OVERNIGHT)...AND THOSE WITHOUT
THE BLESSING OF AIR CONDITIONING WILL HAVE A DIFFICULT TIME
DECREASING THEIR BODY CORE TEMPERATURES AS THE OPPRESSIVE DAYS
MOUNT. THEREFORE...GIVEN THIS WILL BE THE FIRST HOT STRETCH OF THE
SUMMER SEASON...HAVE ISSUED A HEAT ADVISORY FOR THE MAJORITY OF THE
FORECAST AREA (WITH LESS CONFIDENCE OVER NORTHEAST MISSOURI THAT THE
MAGICAL 105 HEAT INDEX VALUE WILL BE REACHED EVERY DAY).
21
MEDIUM RANGE (WEDNESDAY THRU SUNDAY)...
AT THE START OF THIS FORECAST PERIOD WE WILL BE IN THE MIDST OF OUR
FIRST HEAT EVENT. GFS/ECMWF CONTINUE THE TREND OF PREVIOUS MODEL
RUNS IN SHIFTING/BUILDING THE LARGE DOME OF HIGH PRESSURE ALOFT FROM
THE DEEP SOUTH INTO THE CENTRAL/SOUTHERN ROCKIES AND PLAINS. BELIEVE
PERSISTENCE IS BEST COURSE OF ACTION WITH RESPECT TO SENSIBLE
WEATHER/TEMPERATURES FOR WEDNESDAY. SO HAVE HIGH DEGREE OF
CONFIDENCE THAT AFTERNOON HEAT INDICES WILL BE WITHIN A 102-106F
RANGE FOR THE CWA.
GFS/GEMS THEN SLOSH THESE 588DM HEIGHTS BACK EAST INTO THE MID MS
VALLEY FOR THE END OF THE WORK WEEK WHILE THE ECMWF MAINTAINS THE
FORMIDABLE UPPER HIGH OVER THE NATIONS MID SECTION THROUGH THE
WEEKEND. PREFER TO STICK WITH A SCENARIO OF MAINTAINING THE HEAT
PRESENCE BUT WITH LESS CONFIDENCE OF SEEING AFTERNOON HEAT INDICES
LIKE EARLIER IN THE WEEK. DESPITE THE LARGE AREA OF HIGH PRESSURE
ALOFT ALLOWING OPPRESSIVE HEAT/HUMIDITY TO TAKE ROOT OVER MO/KS
CLIMATOLOGY SUGGESTS PERIODIC WEAK COLD FRONTS CAN TEMPORARILY BREAK
UP THIS HEAT. THE OPERATIONAL ECMWF/GFS AND GEMS BRING
MINOR/TEMPORARY RELIEF FROM THE EXCESSIVE HEAT/HIGH HUMIDITY WITH A
WEAK COLD FRONT DROPPING INTO NORTHERN MO LATE WEDNESDAY
NIGHT/THURSDAY MORNING. THIS IS MAINLY THE RESULT OF NORTHWEST FLOW
DEVELOPING OVER THE NORTHERN PLAINS/UPPER MS VALLEY IN RESPONSE TO
THE UPPER RIDGE REPOSITIONING FURTHER WEST. SO ANY RESIDUAL CLOUD
COVER/DEBRIS FROM CONVECTION PLUS ANY RAINFALL WILL CUT BACK ON
SURFACE HEATING. SO WILL PLAN ON AT LEAST SLIGHT CHANCE POPS FOR
NORTHERN MO FOR THIS PERIOD AS WELL AS SLIGHTLY COOLER
TEMPERATURES.
AS NOTED EARLIER DIFFERENCE CROP UP FROM FRIDAY THROUGH THE WEEKEND.
GFS/GEMS EJECTS A MODERATELY STRONG SHORTWAVE FROM CA AND ACROSS THE
NORTHERN U.S. THIS SMASHES THE RIDGE DOWN AND ALLOWS ANOTHER COLD
FRONT TO MOVE INTO THE CWA FRIDAY NIGHT OR SATURDAY. THE LATEST
ECMWF DELAYS THIS PROCESS AND HOLDS THE DOME OF HIGH PRESSURE OVER
THE CENTRAL U.S. AND ALSO HAS A MORE MUTED RESPONSE WHEN THE CA
SHORTWAVE FINALLY EJECTS SATURDAY EVENING...RESPONDING WITH A WEAK
COLD FRONT DRIFTING INTO NORTHERN MO 24 HOURS LATER. GIVEN THE
SUPERIOR PERFORMANCE OF THE ECMWF THIS YEAR WILL SIDE WITH IT AND
ALLOW LOW/MID 90 SURFACE TEMPERATURES TO MOVE BACK INTO THE CWA OVER
THE WEEKEND. IF THIS PANS OUT WE MAY BE LOOKING AT ANOTHER SET OF
HEAT ADVISORIES.
MJ
&&
.AVIATION...
FOR THE 06Z TAFS...PER THE UPDATE PORTION OF THE DISCUSSION
ABOVE...WATCHING SOME ISOLATED CONVECTION LIFTING NORTHEAST ACROSS
EASTERN KANSAS THIS EVENING. A WEAK WAVE SHOWING UP IN THE WV
IMAGERY SHOWS UP BEST AROUND 400 MB ON THE MODELS...AND ALSO SEEMS
TO BE GAINING SOME SUPPORT FROM A WEAK JET MAX THAT EXTENDS FROM
NORTH CENTRAL KANSAS INTO WESTERN IOWA. THIS JET IS FORECAST TO
WEAKEN OVERNIGHT...BUT ELEVATED DEVELOPMENT STILL APPEARS TO BE
POSSIBLE WITH ISENTROPIC LIFT SHOWING ON THE 312 K SURFACE. WITH
THIS CONVECTION EXPECTED TO ISOLATED IN NATURE...WILL GO WITH JUST A
VCTS IN THE TAFS TO COVER THE POTENTIAL OF CONVECTION AT THIS
POINT...AND ALLOW OVERNIGHT SHIFT TO FINE TUNE IF ANY STORMS APPEAR
TO BE TRACKING DIRECTLY AT THE AIRPORTS.
PC
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 10 AM MONDAY TO 10 PM WEDNESDAY FOR MOZ001-
MOZ002-MOZ003-MOZ004-MOZ005-MOZ011-MOZ012-MOZ013-MOZ014-
MOZ015-MOZ016-MOZ017-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
MOZ025-MOZ028-MOZ029-MOZ030-MOZ031-MOZ032-MOZ033-MOZ037-
MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-MOZ053-
MOZ054.
KS...HEAT ADVISORY FROM 10 AM MONDAY TO 10 PM WEDNESDAY FOR KSZ025-
KSZ057-KSZ060-KSZ102-KSZ103-KSZ104-KSZ105.Hazardous weather outlook, Jun 21, 11:56 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CDT SUN JUN 21 2009
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CDT SUN JUN 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS FAR NORTHERN MISSOURI
LATE THIS AFTERNOON AND EARLY EVENING...GENERALLY ALONG AND NORTH OF
HIGHWAY 36. WHILE SEVERE WEATHER WILL LIKELY REMAIN NORTH OF THE
OUTLOOK AREA INTO IOWA...ANY STORMS THAT COULD DEVELOP INTO FAR
NORTHERN MISSOURI WOULD BE CAPABLE OF SOME STRONGER WIND GUSTS.
ADDITIONAL ISOLATED THUNDERSTORMS MAY BE POSSIBLE FROM EASTERN KANSAS
THROUGH NORTHEAST MISSOURI DURING THE OVERNIGHT AND EARLY MORNING
HOURS OF MONDAY. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT AND VERY HUMID CONDITIONS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA MONDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDICES WILL RISE TO
AROUND 100 DEGREES IN FAR NORTHEAST MISSOURI...AND TO AT LEAST 105
DEGREES SOUTH AND WEST OF A LINE FROM FAR NORTHWEST THROUGH CENTRAL
MISSOURI. OVERNIGHT LOW TEMPERATURES ARE NOT EXPECTED TO FALL PAST
THE MIDDLE 70S IN MANY LOCATIONS...WITH HEAVILY URBANIZED AREAS
POSSIBLY NOT FALLING MUCH BELOW 80 DEGREES. PROPER PRECAUTIONS WILL
BE NECESSARY FOR THOSE SPENDING EXTENDED TIME OUTSIDE TO AVOID HEAT
RELATED ILLNESS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
21
In the hours before
Special weather statement, Jun 22, 2:04 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT MON JUN 22 2009
MOZ003>005-220845-
GENTRY-HARRISON-WORTH-
304 AM CDT MON JUN 22 2009
...SIGNIFICANT WEATHER ALERT FOR CENTRAL HARRISON...NORTHERN GENTRY
AND SOUTHEASTERN WORTH COUNTIES UNTIL 345 AM CDT...
AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF ALBANY...MOVING EAST AT 30
MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED EAST OF ALBANY
MOVING EAST AT 30 MPH TOWARDS THE CITY OF BETHANY.
WINDS BETWEEN 40 AND 50 MPH MAY BE POSSIBLE WITH THESE STORMS.
THIS STORM WILL BE NEAR...
ALBANY AROUND 310 AM CDT.
NEW HAMPTON AROUND 325 AM CDT.
BETHANY AROUND 345 AM CDT.
THE TOWNS OF GENTRY...DENVER AND MARTINSVILLE ARE ALSO IN THE PATH OF
THIS STORM.
LAT...LON 4043 9394 4020 9393 4024 9457 4039 9454
DUX
Thunderstorm Wind, Harrison
- When
- June 22, 2:33 AM CST
- Where
- Harrison County, Bethany
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.270, -94.030
Thunderstorm wind gusts estimated to 70 mph, downed trees and powerlines in the Bethany area.
Thunderstorm Wind, Jackson
- When
- June 22, 4:35 AM CST
- Where
- Jackson County, Lees Summit
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.920, -94.380
Trees and powerlines were reported down, around the 2400 block of Lees Summit Road.
Thunderstorm Wind, Jackson
- When
- June 22, 4:35 AM CST
- Where
- Jackson County, Lees Summit
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.920, -94.380
The ASOS at the Lee's Summit Airport measured a gust to 75 mph.
Thunderstorm Wind, Linn
- When
- June 22, 4:50 AM CST
- Where
- Linn County, 2.65 mi E of Lmneus
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 39.880, -93.130
Fifteen powerpoles were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Illinois, June 22 to 25, 20095 deaths · 3 events
- Heat in Illinois, June 22 to 23, 20091 death · 19 events
- Heat in Nebraska, June 22 to 24, 2009$4.0 million · 5 events
- Hail and Damaging Winds in Tennessee, June 22, 20094 injured · $225,000 · 62 kt wind · 17 events
- Hail and Damaging Winds in Georgia, June 22, 2009$729,000 · 1.25 in hail · 22 events
- Coastal Flood in South Carolina, June 22, 2009$395,000 · 34 events
- Flooding in Illinois, June 22 to 24, 2009$750,000 · 3 events
- Damaging Winds in Indiana, June 22, 2009$415,000 · 83 kt wind · 6 events
- Flooding in Iowa, June 22, 2009$500,000 · 2 events
- Damaging Winds and Heavy Rain in Kentucky, June 22, 2009$225,000 · 65 kt wind · 4 events
- Flash Flood in Illinois, June 22, 2009$250,000 · 1 event
- Flood in Iowa, June 22 to 24, 2009$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177333, 177334, 177335, 177336.